I have been using Rogaine and Finasteride together for almost 3 years with decent results. The hair that was thinning on my crown has thickened somewhat and I have not experienced further hair loss. I would like to discontinue using finasteride because I feel that I have had some sexual side-effects. My question is, what are the chances I can maintain what I have accomplished using these treatments in parallel if I discontinue finasteride and stick with Rogaine by itself?
Propecia (finasteride) and Rogaine (minoxidil) work differently to curb hair loss. While finasteride is known to block DHT, the mechanisms by which Rogaine work are still uncertain. It is thought to stimulate hair growth by increasing blood supply to the scalp as well as lengthening the growth cycle. Since these drugs work in different ways, in theory, they affect different hair follicles. Hairs that are retained or new hairs that are grown by one drug will most likely not be affected by the other drug. In other words, Rogaine will not retain those hairs that benefited from finasteride and vice versa. If you discontinue one of these drugs, you will most likely lose a portion of the benefits you’ve received. Keep in mind that finasteride may work to both slow hair loss and grow new hairs while minoxidil may only help existing hairs to grow fuller and thicker.David (TakingThePlunge) - Assistant Publisher and Forum Co-Moderator